Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 495, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 15, 2004, 5:41 PM CDT for Beadle County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 5:41 PM CDT (22:41 UTC)
- Expired
- Aug 15, 2004, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 152241 SVRFSD SDC005-152330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 540 PM CDT SUN AUG 15 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 630 PM CDT * AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WOLSEY...OR ABOUT 9 MILES WEST OF HURON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HURON AROUND 620 PM CDT CAVOUR AROUND 630 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4463 9870 4422 9869 4421 9787 4462 9788 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:15 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 15, 3:15 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT SUN AUG 15 2004 .DISCUSSION... SSWLY LOW LVL FLOW BRINGING IN BTR MOISTURE AND INSTABILITY AS EXPCD THIS AFTN INTO THIS EVE...AND TOUCHING OFF WDLY SCT WARM ADVECTION TSTMS FM HURON TO SIOUX FALLS AREA ATTM. MORE TSTMS WILL DVLP FM W TO E OVR CWA THIS EVE AS UPR TROF MOVES SEWD OVR CWA TNGT...SLOWER THAN ETA...WITH GFS AND NGM BTR. TSTMS WILL BE QUITE LIKELY IN NERN CWA BY MIDN WITH MAIN DYNAMICS. WILL KEEP THE CHC TSTMS IN SERN CWA MON AS FNTL BOUNDARY TAKES ITS TIME MOVG SEWD. NICE NIGHT FOR MON NGT BEHIND FNT...THEN SCENARIO GETS KIND OF MUDDY FM TUE THRU EXTD. WILL KEEP SLGT CHC TSTMS NR MISSOURI RIVER TUE AFTN WITH MID LVL WAVE. ETA APPEARS TOO FAST WITH SWD MOVEMENT OF CDFNT INTO AREA WED...BUT GFS PROBABLY TOO SLOW. EITHER WAY GOOD MIXING EXPCD ALG AND AHEAD OF FNT ESP INTERSTATE 90 SOUTH AND WILL KEEP WARM HIGHS... BUT SHADE BACK A LIT NORTH IF ETA IS ANYWHERE CLOSE TO RIGHT. STILL EXPCT A CHC TSTMS DVLPG ALG FNT IN NRN CWA WED AFTN...MOVG SEWD AND AFFECTING MAINLY SWRN MN AND NWRN IA EARLY WED NGT...BUT NOT REALLY A BIG DEAL EXPCD IF AT ALL. THEN ANOTHER WAVE BRINGING A SLGT CHC SHWRS/TSTMS ALG MISSOURI VALLEY ON THU. AFTER THAT WENT DRY UNTIL THERE IS SOME MODEL CONTINUITY. MAIN PUSH OF COOL AIR SHOULD AFFECT NERN CWA DURG FCST PERIOD...BUT INTENSITY IN QUESTION ATTM...SO STATUS QUO IS THE WAY TO GO. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RSR
Hazardous weather outlook, Aug 15, 11:49 AM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1149 AM CDT SUN AUG 15 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1149 AM CDT SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEFORE 2 PM ACROSS MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...ALTHOUGH PEA SIZE HAIL COULD ACCOMPANY THE STRONGEST STORMS. SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NORTH OF A GREGORY SOUTH DAKOTA TO MARSHALL MINNESOTA LINE...THEN SPREAD SOUTHEAST ACROSS THE REMAINDER OF THE AREA DURING THE EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO THE EVENING HOURS. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS...BUT 60 MPH WIND GUSTS ARE ALSO POSSIBLE. AS THUNDERSTORMS CONTINUE TO PUSH SOUTH ACROSS THE AREA OVERNIGHT THEY WILL GRADUALLY WEAKEN AND THE SEVERE WEATHER THREAT WILL DIMINISH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA...TO ROCK RAPIDS IOWA TO WINDOM MINNESOTA...SCATTERED THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THIS SAME AREA WILL SEE A SLIGHT CHANCE OF REDEVELOPMENT DURING THE AFTERNOON. IF STORMS CAN DEVELOP DURING THE AFTERNOON... AN ISOLATED STORM COULD PRODUCE PENNY SIZE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM NORTH OF A GREGORY TO MARSHALL LINE. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE REST OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER 6 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:35 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 40 min |
| Aug 15, 6:53 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.